South Dakota, 2015

Hail in South Dakota, July 14, 2015

July 14, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail to nickel size near Silver City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to nickel size near Silver City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 1:32 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 1:32 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT TUE JUL 14 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 229 PM MDT TUE JUL 14 2015

SLOW MOVING UPPER LEVEL TROUGH WILL PUSH INTO THE REGION DURING
THE PERIOD BRINGING INCREASING CHANCES FOR SHRA/TS IN A WAA/POS
THETA-E ADV REGIME. DIFFICULT FORECAST IN STORE AS FORECAST MODELS
ARE STRUGGLING TO FIND ANY SORT OF CONSISTENCY. ONE PERSISTENCE
SIGNAL IS FOR SCT/ISOLD TS OVER THE NORTHERN HILLS THIS
AFTERNOON/CONVECTION DEVELOPING OVER CENTRAL WY AND PUSHING NE
ACROSS THE FAR NW TONIGHT/AND ANOTHER AREA OF CONVECTION
ORGANIZING INTO AN MCS OFF THE CENTRAL ROOKIES OF CO WHICH WILL
SHIFT NORTHEAST INTO NE AND POSSIBLY CLIP SCENTRAL SD. INCREASING
/RESPONDING LL SOUTHERLY FLOW WILL SUPPORT AT LEAST A LOW CHANCE
TO ISOLD TS CHANCES ACROSS THE SE THROUGH EASTERN FA TONIGHT WHERE
A DECENT POS THETA-E ADV SIGNAL IS NOTED AT H7. OTHERWISE...HAVE
OPTED FOR JUST A LOW POP ACROSS THE REMAINDER OF THE AREA /SAVE
THE FAR NW WHERE ANOTHER CONCENTRATE AREA OF ELEVATED POS THETA-E
ADV WILL BE IN PLACE. MAIN LOBE OF DEEP LAYER ASCENT WILL SPREAD
ACROSS THE FA WED WITH A SFC TROUGH/DRY LINE IN PLACE ACROSS THE
FA. DIURNAL HEATING COUPLED WITH THIS FEATURE WILL SUPPORT DECENT
CONVERGE OF SHRA/TS...ESP FROM THE BH EAST. SOME SEVERE POTENTIAL
TOMORROW...ESP ACROSS NE SD WHERE ML CAPE IS PROGGED AOA 2000 J/KG
AHEAD OF THE SFC TROUGH. HOWEVER...FLOW ALOFT LOOKS MARGINAL OVER
MOST OF THE AREA. HENCE...FEEL THE BEST CHANCE FOR SEVERE WILL BE
ACROSS NW SD CLOSER TO STRONGER FLOW ALOFT. HAVE INCORPORATED THE
HIGHEST POPS ACROSS THE EASTERN ZONES WHERE THE BEST INSTABILITY
REMAINS PROGGED. FLOW WILL ALSO INCREASE ENOUGH IN THE MID LEVELS
ACROSS CENTRAL WY DURING THE AFTERNOON POTENTIALLY SUPPORTING
ORGANIZED DIURNAL CONVECTION THERE. IF SO...THIS WILL PUSH INTO
WESTERN AREAS IN THE EVENING AND COULD BRING THE RISK FOR STRONG
GUSTY WINDS GIVEN INVERTED V PROFILES THERE. AS FOR
TEMPS...CONVECTION AND CLOUDS MAY LOOK TO LIMIT RISES TO A
DEGREE...AND HAVE GENERALLY PREFERRED 80S FOR HIGHS THUR.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 229 PM MDT TUE JUL 14 2015

NEAR ZONAL FLOW ALOFT LATE IN THE WEEK WILL BRING WEAK
DISTURBANCES ACROSS THE REGION. THIS W/SW UPPER FLOW WILL KEEP
RELATIVELY LOW CHANCES FOR SHOWERS AND STORMS OVER PORTIONS OF THE
AREA FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. MODELS ARE
DIFFERING WITH THE EXTENT OF PRECIP...WITH THE ECMWF COMING IN EVEN
DRIER AS WEEK RIDGING TAKES SHAPE EARLY NEXT WEEK. THE GFS KEEPS
CONVECTIVE ACTIVITY A LITTLE HIGHER. TEMPS WILL GENERALLY BE ABOVE
AVERAGE.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY
ISSUED AT 229 PM MDT TUE JUL 14 2015

VFR CONDITIONS ARE GENERALLY EXPECTED INTO TONIGHT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA
THIS AFTERNOON INTO THE EVENING. THE BEST CHANCES WILL BE ACROSS
THE NORTHERN BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. A FEW STRONG
TO SEVERE STORMS ARE POSSIBLE. LOCAL MVFR CONDITIONS CAN BE
EXPECTED WITH ANY STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 14, 2:51 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
351 AM MDT TUE JUL 14 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
351 AM MDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE
AREA THROUGH TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE WITH
GUSTY WINDS OR HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS ARE EXPECTED NEARLY EVERY DAY. ON
WEDNESDAY...THERE IS A CHANCE FOR SOME STORMS TO BECOME
SEVERE...ESPECIALLY ON THE SOUTH DAKOTA PLAINS EAST OF THE BLACK
HILLS. OTHERWISE ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 14, 3:12 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT TUE JUL 14 2015

SDZ024-072-142300-
NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
412 PM MDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 500 PM MDT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROWNSVILLE...OR 9 MILES SOUTHEAST OF LEAD...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA AND BROWNSVILLE.

LAT...LON 4424 10371 4435 10372 4436 10362 4433 10358
      4436 10356 4437 10347 4419 10345
TIME...MOT...LOC 2212Z 265DEG 8KT 4427 10361

HELGESON

The radar

The Rapid City radar (KUDX), 60 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
July 14, 3:50 PM MST
Where
Pennington County, 1.64 mi N of Silver City
Measured
0.88 in hail
Reported by
Public
Coordinates
44.103, -103.576

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592118.